Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 48, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 2017, 11:20 PM EDT for Charlotte County, Virginia. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2017, 11:20 PM EDT (03:20 UTC)
- Expired
- May 10, 2017, 11:36 PM EDT
- In force
- 16 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Charlotte County, VA
The radar
The Roanoke radar (KFCX), 140 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 2016 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
978
WUUS51 KRNK 110320
SVRRNK
VAC037-110415-
/O.NEW.KRNK.SV.W.0048.170511T0320Z-170511T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
1120 PM EDT WED MAY 10 2017
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Central Charlotte County in south central Virginia...
* Until 1215 AM EDT
* At 1120 PM EDT, a severe thunderstorm was located near Wylliesburg,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
Charlotte Court House...
Phenix...
Drakes Branch...
Wylliesburg...
and Saxe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3689 7849 3680 7857 3692 7875 3693 7873
3694 7873 3700 7874 3701 7876 3699 7875
3698 7877 3696 7877 3695 7879 3696 7880
3698 7881 3709 7874 3699 7847
TIME...MOT...LOC 0320Z 296DEG 22KT 3689 7856
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
KK1 follow-up statement
691
WWUS51 KRNK 110336
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
1136 PM EDT WED MAY 10 2017
VAC037-110345-
/O.CAN.KRNK.SV.W.0048.000000T0000Z-170511T0415Z/
Charlotte VA-
1136 PM EDT WED MAY 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHARLOTTE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened and has exited the
warned area. Therefore, the warning has been cancelled.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3689 7849 3680 7857 3692 7875 3693 7873
3694 7873 3700 7874 3701 7876 3699 7875
3698 7877 3696 7877 3695 7879 3696 7880
3698 7881 3709 7874 3699 7847
TIME...MOT...LOC 0335Z 296DEG 22KT 3685 7845
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 9:24 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 10, 9:24 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 924 PM EDT Wed May 10 2017 .SYNOPSIS... A stalled frontal boundary will remain across the region today into Friday. The front and weak disturbances acting on it will serve as the focus for active weather through the rest of the workweek. Several opportunities for showers and thunderstorms through that period, with the wettest conditions expected on Thursday and Friday. A return to a drier weather pattern is expected for the weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 346 PM EDT Wednesday... Complex synoptic-scale pattern in place with closed mid-level lows over the Four Corners region, the Canadian Prairies in central Canada and the Northeastern CONUS. Convectively active regime with clusters of thunderstorms across the upper Midwest and central Plains, as spokes of vort energy pinwheel around the northern/western periphery of a mid-level ridge over the Gulf Coast, associated with warm and potentially unstable air. The central Appalachians and Mid-Atlantic region is on the northeastern periphery of the ridge embedded in a belt of fast northwest flow aloft. At the surface, a quasi-stationary frontal zone extends from the Carolina Coast northwestward into the upper Midwest. A capped atmosphere with no significant forcing mechanism to break through the cap has led to afternoon diurnal cumulus clouds with little vertical development. That will be changing as we progress into late tonight and into Thursday, with the first of what may prove to be multiple rounds of rain and potential thunderstorms. For Tonight: Wouldn't totally rule out a isolated shower or thunderstorm prior to midnight, but the first part of the evening looks to be on the quiet side for most. However, as we progress into the midnight and overnight period, will be watching developments upstream across the upper Midwest. Higher-resolution guidance has recently come around to the idea that ongoing storms associated with a weak vort max across the upper Midwest progresses southeast into WV/OH but in a much weaker form along the frontal zone. This may brush our forecast area, mainly north of Route 460. While low-levels should be stable, there is still some instability aloft even into the overnight hours so I wouldn't discount the idea of some thunderstorms. Not expecting anything strong from this, but it will produce rainfall amounts of a quarter to half inch. Shower/storm potential across the south is limited being more removed from the mid-level vort energy. Lows in the mid 50s to lower 60s. For Thursday: Confidence in the Thursday timeframe is low and key details depend substantially on how quickly the (likely) ongoing showers and embedded thunderstorms in the morning clear our area. Frontal boundary probably will have sagged a bit further south due to the morning showers/storms. That places our forecast area in the belt of mid-level westerlies. Such a pattern would pose concerns for afternoon re-development of scattered to potentially numerous showers and training thunderstorms, a subset of which would have the potential to become strong to severe if enough instability can be produced. But the key in how strong storms may get is on the clearing aspect, which is far from certain. SPC's Day 2 convective outlook has increased its severe probabilities into the Slight Risk/15% range into our southeast WV counties, but maintains a Marginal Risk/5% severe probabilities for the rest of the forecast area. For the latest on hydrologic details, see the Hydrology section below. A challenging high temperature forecast again contingent on clearing and how much sunshine we do get. Shown values from the upper 60s across the northeastern tier of counties as they may be dealing with a good deal of cloudiness, the lower to mid 70s along the I-64/Route 460 corridors and well into the 70s to lower 80s elsewhere. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 346 PM EDT Wednesday... An upper level ridge over the Gulf will stretch north into the Ohio Valley Thursday night. Short waves rounding this ridge will bring strong storms into the area Thursday afternoon/evening with lingering but weakening scattered convection into Friday morning. Models are placing the axis of heavy rain along and north of I-64, but could drift south towards hwy 460 as wave moves east of the Blue Ridge around midnight. Upwards of 1-2 inches of rain could fall along this heavy rain axis. The good news is that the area along and north of I-64 has not been hit with rounds of heavy rain over the last 3 or 4 days as locations along and south of 460 have been. For now, flash flood threat will be rate dependent Thursday night. As this heavy rain axis drifts south overnight, flash/areal flooding may take less of an effort to pose problems. The ridge axis will shift east to the Mid Atlantic region on Friday. With increasing heights and subsidence from exiting short wave, showers will come to a temporary end in the afternoon. A strong upper level trough will track east from the Midwest Friday afternoon. This trough will generate several surface reflections which will increase the threat for strong storms and more heavy rain into the area. Models differ on placement of heavy rain Friday night, with one being along I-64 and another south of hwy 460. In any case, antecedent conditions from Thursday night rain has increased concerns for flood potential Friday night into Saturday. Rain may also be slow to exit Saturday morning as a surface low forms east of the southwestern Virginia Blue Ridge. The low pressure system bombs off the Mid Atlantic coast Saturday afternoon and night. The pressure gradient between this low and incoming high pressure will bring breezy conditions to the region Saturday night. With rain expected through most of the period, daytime highs will be cooler than normal with the vast majority only warming into the 60s. Overnight lows will remain mild and in the 50s. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 346 PM EDT Wednesday... Almost a repeat weather pattern for early next week as it was for early this week. An upper level ridge will setup across the Plain States, drifting eastward through the week. Waves rounding the ridge will bring a chance for showers and thunderstorms to the region each afternoon and evening. The difference between the next ridge and this week's ridge, is that the apex will be further north into the Great Lakes. Waves coming around the ridge should track across the northern Ohio Valley and across northern Virginia. With the ridge further to the north, warmer temperatures are expected next week. Mountain temperatures will warm into the 70s while in the east, lower 80s. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... As of 915 PM EDT Wednesday... Expecting VFR conditions at TAF sites through the early portion of the period. However, convection moving through the upper midwest will slide along a warm front and meso guidance indicates it will affect mainly the northern TAF sites the region starting around 09Z. Medium confidence at best in timing and exact placement of this convection so will use a broad brush with TS and amend as needed. Expect MVFR/IFR conditions as we look to get a brief break in convection for early Thursday morning but the warm front will be lingering across the region and additional convection will develop. Again, low confidence in specifics but will attempt to show a trend for improving flight categories and increasing SHRA/TSRA for the afternoon. Winds will generally be light, but may be erratic and gusty near any thunderstorm. Extended Aviation Discussion... A NW-SE oriented frontal boundary will remain situated over or near the region through Saturday. This will lead to poor flight conditions with several instances of sub-VFR conditions due to developing showers and . Some thunderstorms may be strong on Thursday and potentially into Friday. Drier conditions should return to the area Saturday night Sunday into the first half of next week with largely VFR conditions at that time. && .HYDROLOGY... As of 346 PM EDT Wednesday... We continue to carefully monitor the potential for multiple periods of showers and thunderstorms during the Thursday through early Saturday time frame. This activity is focused by a quasi- stationary frontal boundary on Thursday, with additional rainfall coming from a developing frontal system Friday into early Saturday. Precipitable water values rise into the 1.25 to 1.50 inch range through this period supporting periods of potential heavy downpours. Though uncertainty exists with regard to timing periods of more focused convection, the long- duration nature of the rainfall has raised confidence in this event. Given that flash flood guidance on 1-, 3-, and 6-hourly timescales is relatively low, WPC has outlooked nearly all of WV and VA west of I-81 for a Slight Risk of Excessive Rainfall in both the Day 2/Thursday and Day 3/Friday periods. Current rainfall forecast calls for a widespread 2 inches along and north of I-64 to 1-1.5 inches south of I-64. GEFS-based MMEFS guidance continues to show potential for widespread minor river flooding potential along parts of the the James, Roanoke and Greenbrier basins, with some moderate flooding (e.g., Greenbrier at Alderson). Have held on issuing any Watches at this stage, but this is something that will need to be considered in subsequent updates. Will continue to mention flooding potential in the HWO. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AL NEAR TERM...AL SHORT TERM...RCS LONG TERM...RCS AVIATION...MBS/AL HYDROLOGY...AL
Hazardous weather outlook, May 10, 3:08 PM EDT, 8 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 308 PM EDT Wed May 10 2017 VAZ018>020-022>024-035-046-047-WVZ043-044-507-508-111915- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Amherst- Appomattox-Buckingham-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 308 PM EDT Wed May 10 2017 This Hazardous Weather Outlook is for central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather this afternoon and tonight is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Multiple rounds of showers and thunderstorms with periods of heavy rainfall are expected Thursday afternoon through Saturday. Rainfall of 1 to 3 inches will be possible across this region during this time frame. With saturated ground across the region as a result of repeated recent heavy rainfall, flooding, including river flooding, is expected to become a concern. In addition, there is a slight risk for severe thunderstorms across the area Thursday, with the main threat being quarter-sized hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ007-009>017-WVZ042-111915- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Mercer- 308 PM EDT Wed May 10 2017 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather this afternoon and tonight is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Multiple rounds of showers and thunderstorms are expected Thursday through early Saturday. The heaviest rain is expected to occur Friday afternoon into Saturday. With saturated ground across the region as a result of repeated recent heavy rainfall, areal and river flooding, will once again become a concern. In addition, there is a marginal risk for severe thunderstorms across the area Thursday, with the main threat being quarter-sized hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ032>034-043>045-058-059-111915- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Henry-Pittsylvania-Campbell-Halifax-Charlotte- 308 PM EDT Wed May 10 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather this afternoon and tonight is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Multiple rounds of showers and thunderstorms are expected Thursday through early Saturday. The heaviest rain is expected to occur Friday night into Saturday. With saturated ground across the region as a result of repeated recent heavy rainfall, areal and river flooding, will once again become a concern. In addition, there is a marginal risk for severe thunderstorms across the area Thursday, with the main threat being quarter-sized hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RCS
In the hours before
Local storm report, May 10, 8:44 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
844 PM EDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL 2 SSW CONCORD 37.32N 79.00W
05/10/2017 E1.25 INCH CAMPBELL VA 911 CALL CENTER
QUARTER TO HALF DOLLAR SIZE HAIL COVERING THE GROUND.
TIME FROM RADAR.
&&
MBSLocal storm report, May 10, 9:32 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
932 PM EDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL CONCORD 37.35N 78.98W
05/10/2017 E1.00 INCH CAMPBELL VA PUBLIC
MOSTLY NICKEL SIZE HAIL BUT SOME TO QUARTER SIZE.
&&
MBSLocal storm report, May 10, 9:37 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
937 PM EDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM HAIL 4 N CLOVER 36.89N 78.74W
05/10/2017 E0.75 INCH HALIFAX VA TRAINED SPOTTER
&&
AMSSpecial weather statement, May 10, 9:37 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
937 PM EDT WED MAY 10 2017
VAZ034-035-045-046-059-110230-
Amherst-Campbell-Bedford-Charlotte-Appomattox-
937 PM EDT WED MAY 10 2017
...STRONG THUNDERSTORMS WILL AFFECT APPOMATTOX...NORTHEASTERN
CHARLOTTE...NORTHEASTERN CAMPBELL... NORTHEASTERN BEDFORD...AND
SOUTHERN AMHERST COUNTIES AND THE CITY OF LYNCHBURG...
At 936 PM EDT, thunderstorms extended from near Naola to Darlington
Heights. Movement was southeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms. Very heavy rain is also falling and will cause ponding of
water on roadways and possibly localized flooding.
Locations impacted include...
Lynchburg...
Appomattox...
Keysville...
Red House...
and Concord.
LAT...LON 3702 7846 3746 7941 3759 7924 3739 7874
3733 7862 3726 7868 3720 7869 3719 7868
3719 7864 3717 7864 3714 7859 3715 7855
3713 7851 3711 7850 3709 7848 3708 7844
TIME...MOT...LOC 0136Z 297DEG 22KT 3750 7922 3721 7857
MBSSpecial weather statement, May 10, 10:43 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1043 PM EDT WED MAY 10 2017
VAZ058-059-110345-
Halifax-Charlotte-
1043 PM EDT WED MAY 10 2017
...A STRONG THUNDERSTORM WILL AFFECT CHARLOTTE AND NORTHEASTERN
HALIFAX COUNTIES...
At 1043 PM EDT, a strong thunderstorm was located near Phenix, moving
southeast at 30 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Keysville...
Charlotte Court House...
Phenix...
Redoak...
and Clover.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3689 7849 3673 7862 3670 7867 3702 7885
3720 7867 3719 7864 3717 7864 3714 7859
3715 7855 3712 7850 3709 7848 3708 7844
TIME...MOT...LOC 0243Z 332DEG 28KT 3705 7870
KKLocal storm report, May 10, 10:56 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1056 PM EDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM HAIL CLOVER 36.83N 78.73W
05/10/2017 E1.25 INCH HALIFAX VA PUBLIC
&&
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 8:06 PM EDT | Tornado Warning | RNK | Campbell | 39 min |
| May 10, 8:34 PM EDT | Tornado Warning | RNK | Campbell, Charlotte, Halifax | 26 min |
| May 10, 8:45 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax | 60 min |
| May 10, 8:58 PM EDT | Tornado Warning | RNK | Halifax | 32 min |
| May 10, 9:19 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 41 min |
| May 10, 9:37 PM EDT | Special Weather Statement | RNK | Appomattox, City of Lynchburg | 53 min |
| May 10, 9:45 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell, Charlotte, City of Lynchburg | 60 min |
| May 10, 10:43 PM EDT | Special Weather Statement | RNK | Charlotte | 62 min |
| May 11, 6:19 AM EDT | Flood Watch | RNK | Alleghany, Amherst, Bath, Bedford, Bland, Botetourt and 23 more | 30 hr |
| May 11, 6:19 AM EDT | Flash Flood Watch | RNK | Alleghany, Bath, Bland, Botetourt, Craig, Giles and 5 more | 16 hr |
| May 11, 6:08 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 67 min |
| May 11, 6:38 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 67 min |
| May 11, 6:49 PM EDT | Special Weather Statement | RNK | Bedford | 56 min |
| May 11, 7:15 PM EDT | Special Weather Statement | RNK | Patrick | 60 min |
| May 11, 7:18 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 57 min |
| May 11, 7:28 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 62 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.